Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 76, NWS Sioux Falls, SD

June 21, 2020Nobles County, Minnesota; 4 counties in Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 21, 2020, 3:55 PM CDT for Nobles County, Minnesota; 4 counties in Iowa. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2020, 3:55 PM CDT (20:55 UTC)
Expired
Jun 21, 2020, 4:45 PM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lyon County, IA, O'Brien County, IA, Osceola County, IA, Sioux County, IA, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 71 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 3:59 PM CDTTSTM WND DMG1 Ssw Hull, IATREES DOWN FROM STRAIGHT LINE WINDS.
Jun 21, 4:15 PM CDTTSTM WND DMG1 Ne Ashton, IAPOWER POLE AND TREES DOWN.
Jun 21, 4:16 PM CDTTSTM WND GST 622 N Sheldon, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 3:19 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1703 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

853 
WUUS53 KFSD 212055
SVRFSD
IAC119-141-143-167-MNC105-212145-
/O.NEW.KFSD.SV.W.0076.200621T2055Z-200621T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
355 PM CDT Sun Jun 21 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Eastern Lyon County in northwestern Iowa...
  Western Osceola County in northwestern Iowa...
  Northeastern Sioux County in northwestern Iowa...
  Northwestern O'Brien County in northwestern Iowa...
  South central Nobles County in southwestern Minnesota...

* Until 445 PM CDT.

* At 354 PM CDT, severe thunderstorms were located along a line
  extending from Doon to Hull to near Sioux Center, moving northeast
  at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Boyden around 405 PM CDT.
  George and Matlock around 410 PM CDT.
  Sheldon around 415 PM CDT.
  Little Rock and Ashton around 425 PM CDT.
  Sibley and Sanborn around 430 PM CDT.
  Melvin around 435 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.

&&

LAT...LON 4358 9581 4343 9561 4320 9557 4306 9619
      4314 9622 4326 9632
TIME...MOT...LOC 2054Z 239DEG 37KT 4328 9623 4321 9615 4309 9612 

HAIL...1.00IN
WIND...60MPH
 
$$

Dux
3 follow-up statements
169 
WWUS53 KFSD 212101
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
401 PM CDT Sun Jun 21 2020

IAC119-141-143-167-MNC105-212145-
/O.CON.KFSD.SV.W.0076.000000T0000Z-200621T2145Z/
Lyon IA-Osceola IA-Sioux IA-O'Brien IA-Nobles MN-
401 PM CDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EASTERN LYON...WESTERN OSCEOLA...NORTHEASTERN SIOUX...
NORTHWESTERN O'BRIEN AND SOUTH CENTRAL NOBLES COUNTIES...

At 400 PM CDT, severe thunderstorms were located along a line
extending from near Doon to near Hull to 6 miles southwest of Boyden,
moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. At 359 pm CDT tree damage was 
         reported 1 mile south southwest of Hull.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  George, Boyden and Matlock around 410 PM CDT.
  Sheldon around 420 PM CDT.
  Little Rock and Ashton around 425 PM CDT.
  Sibley and Sanborn around 430 PM CDT.
  Melvin around 435 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4358 9581 4343 9561 4320 9557 4306 9619
      4314 9622 4326 9632
TIME...MOT...LOC 2100Z 239DEG 37KT 4330 9617 4323 9609 4311 9606 

HAIL...1.00IN
WIND...60MPH
 
$$

Dux
949 
WWUS53 KFSD 212117
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
417 PM CDT Sun Jun 21 2020

IAC119-141-143-167-MNC105-212145-
/O.CON.KFSD.SV.W.0076.000000T0000Z-200621T2145Z/
Lyon IA-Osceola IA-Sioux IA-O'Brien IA-Nobles MN-
417 PM CDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EASTERN LYON...WESTERN OSCEOLA...NORTHEASTERN SIOUX...
NORTHWESTERN O'BRIEN AND SOUTH CENTRAL NOBLES COUNTIES...

At 416 PM CDT, severe thunderstorms were located along a line
extending from George to near Matlock to near Sheldon, moving
northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. At 359 pm CDT tree damage was 
         reported 1 mile south southwest of Hull.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Little Rock and Ashton around 425 PM CDT.
  Sanborn around 430 PM CDT.
  Sibley around 435 PM CDT.
  Melvin around 440 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4358 9581 4343 9561 4320 9557 4310 9604
      4321 9611 4331 9622
TIME...MOT...LOC 2116Z 241DEG 40KT 4336 9600 4329 9592 4317 9589 

HAIL...1.00IN
WIND...60MPH
 
$$

Dux
048 
WWUS53 KFSD 212133
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
433 PM CDT Sun Jun 21 2020

IAC119-167-212142-
/O.CAN.KFSD.SV.W.0076.000000T0000Z-200621T2145Z/
Lyon IA-Sioux IA-
433 PM CDT Sun Jun 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LYON AND NORTHEASTERN
SIOUX COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Iowa...and southwestern Minnesota.

LAT...LON 4316 9575 4332 9577 4346 9586 4350 9586
      4350 9589 4358 9581 4343 9561 4320 9557
TIME...MOT...LOC 2132Z 236DEG 31KT 4345 9573 4338 9565 4326 9562 

$$

IAC141-143-MNC105-212145-
/O.CON.KFSD.SV.W.0076.000000T0000Z-200621T2145Z/
Osceola IA-O'Brien IA-Nobles MN-
433 PM CDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR WESTERN OSCEOLA...NORTH CENTRAL O'BRIEN AND SOUTH CENTRAL NOBLES
COUNTIES...

At 432 PM CDT, severe thunderstorms were located along a line
extending from near Sibley to 6 miles southwest of Ocheyedan to
Melvin, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.At 416 pm CDT a 62 mph wind gust 
         was reported at Sheldon. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
western Osceola, north central O'Brien and south central Nobles
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4316 9575 4332 9577 4346 9586 4350 9586
      4350 9589 4358 9581 4343 9561 4320 9557
TIME...MOT...LOC 2132Z 236DEG 31KT 4345 9573 4338 9565 4326 9562 

HAIL...1.00IN
WIND...60MPH
 
$$

Dux

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:31 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 21, 2:31 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
231 PM CDT Sun Jun 21 2020

.SHORT TERM...(This Evening through Monday)
Issued at 229 PM CDT Sun Jun 21 2020

Active forecast today with very weakly capped unstable environment
across the forecast area.  Surface boundary loosely extending from
Yankton to Slayton MN, with surface based CAPE south and east of
there around 2500 J/kg.  As moisture continues to feed into the
region, could see CAPE values approach 3000 J/kg.  Several potential
mechanisms aiding in convective initiation this afternoon.  Forecast
area is located in the right rear quadrant of upper level jet streak
across central Minnesota to add in upper level lift. Weak short wave
is expected to rotate around upper trough centered north of
Minnesota late this afternoon, and may interact with surface
boundary and gravity waves emanating from elevated storms in eastern
Nebraska.  Depending on which feature(s) dominate, thunderstorms are
expected to develop in the 20-21Z time frame when cap is quite
weak.

Many of the CAMs are focusing on northeast Nebraska for convective
initiation, building north and east along the boundary, then moving
east with time.  0-6 km bulk shear is around 30 knots, with slightly
higher values west of the surface boundary across central and
eastern South Dakota. Veering profiles will aid in storm
organization and evolution.  With a few boundaries around, could see
a tornado or two with any isolated convection or with storms along
boundaries. Expect main severe threat to be large hail, damaging
winds and heavy rain.  With steep mid level lapse rates, and mid
level shear, agree with previous assessment/SPC outlook for large
hail to near baseball sized.  Precipitable water has spiked to 1.3-
1.5", near the 90 percentile moving mean. HREF ensemble mean
guidance suggesting 0.75-1.50 inches in 3 hour period with max
values approaching 3" across much of northwest Iowa. Am comfortable
leaving the flash flood watch as is for now, highlighting the area
that received 1-3" inches earlier this morning.

After 06Z tonight, atmosphere is only weakly capped from lift near
900 mb.  Could see an elevated storm early Monday morning.  Still
~1000 J/kg of elevated CAPE, and may see isolated storms produce
severe hail.

Much weaker instability and unidirectional shear profiles should
limit severe potential on Monday but may have storms around
especially during peak heating.  Fair amount of clouds and cooler
temperatures will keep temperatures below normal.

.LONG TERM...(Monday Night through Sunday)
Issued at 229 PM CDT Sun Jun 21 2020

Cooler and drier conditions expected Tuesday into Wednesday as
surface high pressure remains across the region.

Negatively tilted trough is expected to move into the Plains on
Thursday into Friday, creating the next potential for storms and
severe weather.

Next weekend is looking fairly warm as upper ridge builds across the
west and 850 hpa temps warm into the upper teens to near 20C. This
should yield highs well into the 80s, with the potential for a near
90 degree reading.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1228 PM CDT Sun Jun 21 2020
A couple of areas of concern today. The obvious concern is across
northwest Iowa where convection is likely after 20Z today. Could
see visibility reduced in heavy rain. Storms could also produce
large hail, damaging winds, and perhaps a tornado through the
evening hours. Thereafter, the threat for an elevated storm will
linger through much of the overnight hours into Monday morning.

Further to the northwest, elevated high based showers are possible
through mid afternoon. After 00Z Monday, the chance of
thunderstorms moving in from western portions of the state
increase. This activity should gradually wane through the
overnight, though isolated storms are possible through Monday
morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 10 PM CDT this evening for SDZ070-071.

MN...NONE.
IA...Flash Flood Watch until 10 PM CDT this evening for IAZ020>022-
     031-032.

NE...Flash Flood Watch until 10 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...BT
Hazardous weather outlook, Jun 21, 2:55 PM CDT, 1 hour before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
255 PM CDT Sun Jun 21 2020

SDZ038-039-050-052>054-057>060-063-064-221100-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-
255 PM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

As thunderstorms develop this afternoon, an isolated thunderstorm
could become strong to severe. Hail up to half-dollar size and wind
gusts to around 60 mph will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A chance for thunderstorms appears to return late week, but it is too
early to determine the timing or potential for a severe weather
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 2 pm and 6 pm.

MNZ071-072-080-081-097-098-SDZ040-055-056-061-062-065-066-068-069-
221100-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Rock-Brookings-Lake-Moody-
McCook-Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-
255 PM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for southwest Minnesota, east
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms will develop between 2 pm and 5 pm across southeast
South Dakota into southwest Minnesota. Strongest storms could produce
large hail up to golf ball size and damaging winds to 70 mph. The
severe weather threat should shift south of the area between 600 pm
and 800 pm. Some areas of heavy rainfall are possible, which could
produce ponding of water in poor drainage and rural areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A chance for thunderstorms appears to return late week, but it is too
early to determine the timing or potential for a severe weather
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 2 pm and 8 pm.

IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ067-070-
071-221100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Lincoln-Union-
255 PM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop between 300 pm and 500 pm, and
will be capable of producing hail up to the size of baseballs, winds
to 70 mph, and a few tornadoes are possible. Severe storm threats
should diminish late evening. Rainfall rates of 1 to 2 inches per
hour are possible with storms, which could produce spotty flash
flooding during the late afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A chance for thunderstorms appears to return late week, but it is too
early to determine the timing or potential for a severe weather
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 3 pm and 10 pm.

In the hours before

Local storm report, Jun 21, 2:45 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             VERMILLION              42.78N 96.93W
06/21/2020  E1.00 INCH       CLAY               SD   TRAINED SPOTTER

            HAIL UP TO QUARTER SIZED IN DIAMETER
            REPORTED IN VERMILLION.

&&
Local storm report, Jun 21, 3:23 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
323 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             6 NNE VERMILLION        42.86N 96.86W
06/21/2020  E1.00 INCH       CLAY               SD   TRAINED SPOTTER

&&
Local storm report, Jun 21, 3:31 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
331 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     1 SSW HAWARDEN          42.99N 96.49W
06/21/2020  M58 MPH          SIOUX              IA   PUBLIC

&&

PS
Local storm report, Jun 21, 3:34 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
334 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     2 S ALCESTER            43.00N 96.63W
06/21/2020  M58 MPH          UNION              SD   PUBLIC

&&

PS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:40 PM CDTSevere Thunderstorm WarningFSDMurray37 min
Jun 21, 4:22 PM CDTSevere Thunderstorm WarningFSDJackson, Nobles38 min
Jun 21, 4:28 PM CDTSevere Thunderstorm WarningFSDJackson, Nobles32 min
Jun 21, 4:53 PM CDTSevere Thunderstorm WarningFSDJackson40 min
Jun 21, 6:29 AM CDTSevere Thunderstorm WarningFSDWoodbury31 min
Jun 21, 6:32 AM CDTSevere Thunderstorm WarningFSDPlymouth28 min
Jun 21, 9:40 AM CDTFlash Flood WatchFSDBuena Vista, Cherokee, Ida, Plymouth, Woodbury12 hr
Jun 21, 2:53 PM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux37 min
Jun 21, 3:20 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.